Associations of hyperosmolar medications administered via nasogastric or nasoduodenal tubes and feeding adequacy, food intolerance and gastrointestinal complications amongst critically ill patients: A retrospective study

Evertine Wesselink, Kristine W.A.C. Koekkoek, Martijn Looijen, Dick A. van Blokland, Renger F. Witkamp, Arthur R.H. van Zanten*

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

2 Citations (Scopus)

Abstract

Background: Adequate nutrition is essential during critical illness. However, providing adequate nutrition is often hindered by gastro-intestinal complications, including feeding intolerance. It is suggested that hyperosmolar medications could be causally involved in the development of gastro-intestinal complications. The aims of the present study were 1) to determine the osmolality of common enterally administered dissolved medications and 2) to study the associations between nasogastric and nasoduodenal administered hyperosmolar medications and nutritional adequacy as well as food intolerance and gastro-intestinal symptoms. Methods: This retrospective observational cohort study was performed in a medical-surgical ICU in the Netherlands. Adult critically ill patients receiving enteral nutrition and admitted for a minimum ICU duration of 7 days were eligible. The osmolalities of commonly used enterally administrated medications were measured using an osmometer. Patients were divided in two groups: Use of hyperosmolar medications (>500 mOsm/kg) on at least one day during the first week versus none. The associations between the use of hyperosmolar medications and nutritional adequacy were assessed using multiple logistic regression analysis. The associations between hyperosmolar medication and food intolerance as well as gastrointestinal symptoms were assessed using ordinal logistic regression. Results: In total 443 patients met the inclusion criteria. Of the assessed medications, only three medications were found hyperosmolar. We observed no associations between the use of hyperosmolar medications and nutritional adequacy in the first week of ICU admission (caloric intake β −0.27 95%CI –1.38; 0.83, protein intake β 0.32 95%CI –0.90; 1.53). In addition, no associations were found for enteral feeding intolerance, diarrhea, obstipation, gastric residual volume, nausea and vomiting in ICU patients receiving hyperosmolar medications via a nasogastric tube. A subgroup analysis of patients on duodenal feeding showed that postpyloric administration of hyperosmolar medications was associated with increased risk of diarrhea (OR 138.7 95%CI 2.33; 8245). Conclusions: Our results suggest that nasogastric administration of hyperosmolar medication via a nasogastric tube does not affect nutritional adequacy, development of enteral feeding intolerance and other gastro-intestinal complications during the first week after ICU admission. During nasoduodenal administration an increased diarrhea incidence may be encountered.

Original languageEnglish
Pages (from-to)78-86
JournalClinical Nutrition ESPEN
Volume25
Early online date17 Apr 2018
DOIs
Publication statusPublished - Jun 2018

Keywords

  • Diarrhea
  • Enteral feeding
  • Enteral feeding intolerance
  • Gastric residual volume
  • Gastro-intestinal symptoms
  • Hyperosmolar medications
  • Tube feeding

Fingerprint Dive into the research topics of 'Associations of hyperosmolar medications administered via nasogastric or nasoduodenal tubes and feeding adequacy, food intolerance and gastrointestinal complications amongst critically ill patients: A retrospective study'. Together they form a unique fingerprint.

Cite this